Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 43, NWS Sioux Falls, SD

June 6, 2018Ida County, Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 6, 2018, 8:03 PM CDT for Ida County, Woodbury County, Iowa. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2018, 8:03 PM CDT (01:03 UTC)
Expired
Jun 6, 2018, 8:30 PM CDT
In force
27 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Ida County, IA, Woodbury County, IA

The radar

The Omaha radar (KOAX), 112 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 8:08 PM CDTHAIL 1.251 Nw Danbury, IA
Jun 6, 8:09 PM CDTHAIL 0.88Danbury, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2529 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2020 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

987 
WUUS53 KFSD 070103
SVRFSD
IAC093-193-070130-
/O.NEW.KFSD.SV.W.0043.180607T0103Z-180607T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
803 PM CDT WED JUN 6 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southeastern Woodbury County in west central Iowa...
  Southwestern Ida County in west central Iowa...

* Until 830 PM CDT.

* At 802 PM CDT, a severe thunderstorm was located near Danbury, or
  18 miles southwest of Ida Grove, moving southeast at 5 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Danbury around 810 PM CDT.

Other locations impacted by this severe thunderstorm include Oto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4226 9606 4239 9581 4221 9554 4221 9600
TIME...MOT...LOC 0102Z 317DEG 6KT 4222 9578 

HAIL...1.25IN
WIND...60MPH
 
$$

Hanko
2 follow-up statements
907 
WWUS53 KFSD 070116
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
816 PM CDT WED JUN 6 2018

IAC093-193-070130-
/O.CON.KFSD.SV.W.0043.000000T0000Z-180607T0130Z/
Woodbury IA-Ida IA-
816 PM CDT WED JUN 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHEASTERN WOODBURY AND SOUTHWESTERN IDA COUNTIES...

At 816 PM CDT, a severe thunderstorm was located over Danbury, or 15
miles southwest of Ida Grove, and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Woodbury and southwestern Ida Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4228 9582 4233 9572 4221 9554 4221 9586
TIME...MOT...LOC 0116Z 309DEG 4KT 4223 9573 

HAIL...1.00IN
WIND...60MPH
 
$$

Hanko
089 
WWUS53 KFSD 070123
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
823 PM CDT WED JUN 6 2018

IAC093-193-070132-
/O.EXP.KFSD.SV.W.0043.000000T0000Z-180607T0130Z/
Woodbury IA-Ida IA-
823 PM CDT WED JUN 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WOODBURY AND
SOUTHWESTERN IDA COUNTIES WILL EXPIRE AT 830 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.

LAT...LON 4228 9582 4233 9572 4221 9554 4221 9586
TIME...MOT...LOC 0122Z 317DEG 6KT 4222 9572 

$$

Hanko

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 6:50 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 6, 6:50 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
650 PM CDT Wed Jun 6 2018

.SHORT TERM...(This evening through Thursday)
Issued at 317 PM CDT Wed Jun 6 2018

Main issue in the short term will once again be showers and storms.
Thunderstorms this afternoon should remain to our south as the
surface boundary sags southward this afternoon. Nevertheless, if a
storm is able to form in our southern zones they could get to severe
levels given the steep mid level lapse rates. Complication for
tonight is an increasing signal in guidance that the 700mb boundary
will retrograde northward and, in conjunction with another shortwave
approaching from the west, kick off a region of showers and
thunderstorms across the I-90 corridor. While a couple of these
storms could have some severe hail given continued steep mid level
lapse rates, main threat if this scenario plays out would be locally
heavy rainfall. With the insistence of several short term guidance
tools that this may happen, have put in some higher PoPs tonight
across the I-90 corridor.

Another wave impacts the region tomorrow with an attendant chance
for showers and thunderstorms. Best chances in the morning and early
afternoon will be across northwest Iowa. Later into the night, focus
will shift to our western zones. Both locations have marginally
steep mid level lapse rates and some marginal shear, so can't rule
out a severe storm or two. The atmosphere will have been worked over
quite a bit over the past two days by then, so that will temper
chances for severe weather.

.LONG TERM...(Thursday night through Wednesday)
Issued at 317 PM CDT Wed Jun 6 2018

The chances for showers and storms continue in the extended.
Guidance continues to be insistent on a shortwave translate
eastward across SD Friday. Potential instability ahead of this
wave looks to be substantial, but capping concerns remain with a
relatively warm layer in the 700mb-800mb range. While shear
profiles do not appear to be as favorable as they were in
yesterday's runs, shear would still be supportive of organized
convection. In summary, will need to continue watching Friday
closely.

The pattern of shortwaves rounding the top of the ridge will
continue through Monday when a longwave trough will approach from
the west. This trough will drive lee pressure falls to the west,
setting up a decent pressure gradient and breezy winds out of the
south Sunday into early Monday. Bumped up winds, highs for Sunday,
and lows during the overnight Sunday period accordingly.

The passage of the longwave trough will bring yet another chance for
rain. The good news is that the passage of this trough should serve
to cool things down a bit, with highs expecting to be around normal
to start next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 650 PM CDT Wed Jun 6 2018

Convective chances will be at a minimum through the evening,
outside band of elevated showers and isolated storms moving across
east central SD into southwest MN thru around 02z. Low-level jet
impinging on current outflow/frontal band across Nebraska will
lead to a better chance for elevated showers and thunderstorms
the latter half of the overnight into early morning in areas
south of Interstate 90. Upper level wave shearing through on
Thursday will provide threat for a random storm during the
afternoon hours, especially toward KFSD and KSUX.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Ferguson
LONG TERM...Ferguson
AVIATION...Chapman
Hazardous weather outlook, Jun 6, 3:19 PM CDT, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
319 PM CDT Wed Jun 6 2018

MNZ071-072-097-SDZ038>040-054>056-072030-
Lincoln MN-Lyon MN-Pipestone-Beadle-Kingsbury-Brookings-Miner-
Lake-Moody-
319 PM CDT Wed Jun 6 2018

This Hazardous Weather Outlook is for portions of southwest
Minnesota and east central South Dakota.

.DAY ONE...This Afternoon and Tonight

Hazardous weather is not expected today or tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Periodic storms are possible Thursday through Friday night.
Isolated severe weather is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ001>003-012>014-MNZ080-081-089-090-098-SDZ050-052-053-057>070-
072030-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Murray-Cottonwood-
Nobles-Jackson-Rock-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-
Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-
Lincoln SD-Bon Homme-Yankton-Clay SD-
319 PM CDT Wed Jun 6 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms tonight may lead to isolated quarter size hail and
localized heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional periodic storms are possible Thursday through Friday
night. Isolated severe weather is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

IAZ020>022-031-032-NEZ013-014-SDZ071-072030-
Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Union-
319 PM CDT Wed Jun 6 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe thunderstorms late this
afternoon and evening, with the main threats being hail up to the
size of ping pong balls and wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional periodic storms are possible Thursday through Friday
night. Isolated severe weather is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.